Find Support

Shortness of Breath with Opdivo

Shortness of Breath with Opdivo

Posted By
201Don
7/8/2019 10:19pm
View other posts by
Activity
Replies: 10

I am wondering if anyone has experienced shortness of breath with Opdivo.
I had it briefly after the 3rd infusion for about a week then it disappeared. On a scale of
0 - 10 with 0 being normal and 10 being you can't breathe it was about a 4, so low grade.
Since the 4th infusion it has been about a 5 -6 and has not gone away. Fatigue and nausea
have gotten a little better but breathing has gotten worse.
I am wondering if anyone else has experienced anything like this?
Don

Hi Don, immunal therapies can cause lung discomfort, wheezing, laborous air intake (breathing) so, i cant really say i have that problem cuz my tumors are in my lungs, i have a small bit of trouble anyways, plus i had a Lebectomy and that adds to it...talk with your Oncologists, they may prescribe either a mild steroid or a simple inhaler, ( i have an inhaler) fingers crossed for you!...

Im Melanoma and my host is Mike..

www.covvha.net

And by the way, a HELL OF A STORY about your CT Guided Biopsy, lung colapsing and several chest tubes! Jeezlahweez! Thank God mine went smooth a few years back, i did "cough" when the needle went in! Really wierd sensation...

Im Melanoma and my host is Mike..

www.covvha.net

Yeah.... he had a time but he kept trying. He could not hit "the pea" so he moved from middle of back to my side to try and hit
it from there. It only took a few attempts from the side before the lung decided it had had enough and went down. They spent the next seven days
trying to get the lung to stop leaking and stay up. They finally gave up and brought in the surgeon.

I had either opdivo and yervoy, or opdivo alone (clinical trial), and the most noticeable side effect that I had was shortness of breath which started about 5 months into the treatment. Seemed to usually come on at night, with coughing and wheezing for a couple of hours, with an attack happening probably 3 or 4 times per week. I'll admit I was a little scared a couple of nights in the beginning, because at its worst, I felt like I was a little bit grasping for air. Never felt like I was in immediate danger, but I felt like if it continued to progress like it was, that I might eventually be (in danger). Seemed to eventually level out though. Usually, I was mostly fine during the day and could even exercise, though not run. Finished the treatments about 4 months ago, and it SEEMS to be gradually ramping down.

I haven't had the coughing or wheezing just the feeling that my breathing is not up to snuff. It is a weird situation.
I am hoping it will fade some.
Don

Ya know, doin the math, you think your breathing has anything to do with that lung that deflated?

Im Melanoma and my host is Mike..

www.covvha.net

He removed about one fifth of the lung when he removed the "pea". I didn't experience the breathing issue at all until after the 3rd infusion. So the breathing was at a "0" until the 3rd infusion. It definitely seems to be related to the the infusions.
Don

Hey Don.
My partner had this with his treatment on iPi/nivo.
For him it was a sudden sensation like he wanted to simultaneously take a deep breath, exhale, and cough all at once. It would hit suddenly, and only last a second. It was very sporadic, and went away once he stopped treatment.

Mac - (7/13/2019 - 5:42pm)

I have stage 3c Melanoma in my upper arm. I have been doing Opdivo infusion every 2 weeks since last October. I hate to complain, because compared to chemo it has been a breeze. But the breathing trouble started after maybe 3 treatments and has gotten worse, wth a couple of bad attacks, ever since. The fatigue is getting to me more and more, too. It doesn't help that I live in 90-95 degrees temperature for some of June, most of July and some of August. I had been diagnosed with COPD more than ten years ago. I did use to smoke, but I quit 10 years ago and I really never had any shortness of breath or breathing trouble before. I have walked (out on a country road) for about 15 km at least 5 days a week, and many years I've done a workout on my stationery bike at least that much. This is getting harder and harder since Opdivo. I've had a few week long attacks where I can barely function and had to agree to go to a pulmonologist (I was hoping to deal with one thing at a time, haha). They had me on oxygen during treatment a couple of times. They said that with COPD , it gets worse over time and you have what is called "exacerbation", a week attack of breathing difficulty. This seems to be being "exacerbated" by the Opdivo so there is no way to tell if it will get much better after treatment. or how much it will have added to lung damage that was caused by smoking. Last week they ordered oxygen for me at home. I will be glad to have it here because I am so afraid of having as bad a time as I did this winter and spring. I should have gone to the hospital then, but this will keep me from having to go, hopefully. They've given me an oximeter, but I won't do oxygen when it gets low, only when it gets scary. I also have sudden, seemingly random epsodes where I wake up at night gasping. I know I smoked, I'm 67 , and a bit of shortness of breath is to be expected. But on your scale of 1-10 this went from 1 to hovering around 8 on your scale and times of my blood oxygen being 84..........ug. I feel so lucky in so many ways to be doing immuno instead of chemo, but this is tough. My doc has really helped me work around this and I only have 3 more months to go, so the end (of this) is near.

Mac - (7/13/2019 - 5:43pm)

ps I mean I quit 20 years ago, not 10.